Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2017, 6:43 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 6:43 PM CDT (23:43 UTC)
- Expired
- May 16, 2017, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 67 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:55 PM CDT | TSTM WND DMG | Underwood, IA | HEAVY TREE DAMAGE 23446 MAGNOLIA. BARN AND HOUSE DAMAGED. REPORTED POSSIBLE ROTATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685
WUUS53 KOAX 162343
SVROAX
IAC129-137-155-170030-
/O.NEW.KOAX.SV.W.0076.170516T2343Z-170517T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
643 PM CDT TUE MAY 16 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northwestern Montgomery County in southwestern Iowa...
Mills County in southwestern Iowa...
Pottawattamie County in southwestern Iowa...
* Until 730 PM CDT
* At 643 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Missouri Valley to Pacific
Junction, moving east at 50 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Eastern Council Bluffs, Red Oak, Glenwood, Oakland, Avoca, Malvern,
Treynor, Underwood, Carson, Shelby, Minden, Pacific Junction,
Emerson, Macedonia, Neola, Silver City, Hancock, Henderson,
Hastings and McClelland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4097 9582 4151 9584 4151 9528 4097 9518
TIME...MOT...LOC 2343Z 261DEG 44KT 4149 9581 4102 9579
HAIL...1.25IN
WIND...70MPH
$$
MILLER4 follow-up statements
830
WWUS53 KOAX 162353
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
653 PM CDT TUE MAY 16 2017
IAC129-137-155-170030-
/O.CON.KOAX.SV.W.0076.000000T0000Z-170517T0030Z/
Montgomery IA-Mills IA-Pottawattamie IA-
653 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN MONTGOMERY...MILLS AND POTTAWATTAMIE COUNTIES...
At 652 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Missouri Valley to 4 miles
northwest of Treynor to Glenwood, moving east at 50 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Eastern Council Bluffs, Red Oak, Glenwood, Oakland, Avoca, Malvern,
Treynor, Underwood, Carson, Shelby, Minden, Pacific Junction,
Emerson, Macedonia, Neola, Silver City, Hancock, Henderson, Hastings
and McClelland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Pottawattamie county. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
LAT...LON 4097 9582 4151 9584 4151 9528 4097 9518
TIME...MOT...LOC 2352Z 257DEG 43KT 4151 9574 4127 9568 4106 9574
HAIL...1.25IN
WIND...70MPH
$$
MILLER231
WWUS53 KOAX 170003
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
703 PM CDT TUE MAY 16 2017
IAC129-137-155-170030-
/O.CON.KOAX.SV.W.0076.000000T0000Z-170517T0030Z/
Montgomery IA-Mills IA-Pottawattamie IA-
703 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN MONTGOMERY...MILLS AND POTTAWATTAMIE COUNTIES...
At 702 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northwest of Minden to 4 miles northeast of
Treynor to 3 miles northeast of Glenwood, moving east at 50 mph.
The strongest winds were near Neola and Underwood, possibly near
80 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Eastern Council Bluffs, Red Oak, Glenwood, Oakland, Avoca, Malvern,
Treynor, Underwood, Carson, Shelby, Minden, Pacific Junction,
Emerson, Macedonia, Neola, Silver City, Hancock, Henderson, Hastings
and McClelland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
THis is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4097 9582 4151 9584 4151 9528 4097 9518
TIME...MOT...LOC 0002Z 259DEG 42KT 4150 9562 4129 9556 4109 9571
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...80MPH
$$
MILLER985
WWUS53 KOAX 170013
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
713 PM CDT TUE MAY 16 2017
IAC129-137-155-170030-
/O.CON.KOAX.SV.W.0076.000000T0000Z-170517T0030Z/
Montgomery IA-Mills IA-Pottawattamie IA-
713 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN MONTGOMERY...MILLS AND POTTAWATTAMIE COUNTIES...
At 712 PM CDT, severe thunderstorms were located along a line
extending from Shelby to near Oakland to 7 miles north of Malvern,
moving east at 55 mph. The strongest winds were near Minden and
Hancok.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Eastern Council Bluffs, Red Oak, Glenwood, Oakland, Avoca, Malvern,
Treynor, Underwood, Carson, Shelby, Minden, Pacific Junction,
Emerson, Macedonia, Neola, Silver City, Hancock, Henderson, Hastings
and McClelland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage across Pottawattamie county. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
&&
LAT...LON 4097 9582 4151 9584 4151 9528 4097 9518
TIME...MOT...LOC 0012Z 260DEG 46KT 4152 9545 4131 9538 4111 9555
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...80MPH
$$
MILLER278
WWUS53 KOAX 170027
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
727 PM CDT TUE MAY 16 2017
IAC129-137-155-170035-
/O.EXP.KOAX.SV.W.0076.000000T0000Z-170517T0030Z/
Montgomery IA-Mills IA-Pottawattamie IA-
727 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY...
MILLS AND POTTAWATTAMIE COUNTIES WILL EXPIRE AT 730 PM CDT...
This warning will be allowed to expire. A new warning has been
issued and extends until 815 pm.
A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Iowa.
LAT...LON 4097 9582 4151 9584 4151 9528 4097 9518
TIME...MOT...LOC 0025Z 261DEG 44KT 4154 9526 4133 9519 4113 9536
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:17 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 16, 3:17 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 317 PM CDT Tue May 16 2017 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 16 2017 WV imagery this afternoon showing a deep longwave trof cutting through the western CONUS with potent southern tier vort max currently over southern CA/western AZ. At the surface...relatively weak low pressure was centered in eastern CO with a stagnant thermal boundary extending into eastern Neb then northern IA. A second boundary/cold front was situated from central MN to southwest SD. Daytime heating/influx of moisture has pushed instability parameters to the extreme with MLCAPES 2500-3500J/kg over the region. A highly unstable environment will be in place to allow for convective development in western KS this afternoon...which will eventually reach the CWA early this evening. Expect updraft initiation on nose of 8-9C/km low level lapse rates protruding into moisture rich environment...promoting rapid storm development. All this coincident to boundary layer theta-E convergence. HRRR and RAP13 have been pretty consistent the last several runs showing the cluster of western KS storms will cross into 0-3km bulk shear of 40kt or so...forming into a QLCS. Complex is progged then to quickly race along the Neb/KS border during the early evening hours before crossing into southeastern Neb/extreme southwest IA. Along with probable severe wind gusts(increasing layer differential max theta-E)...an isolated tornado forming along the bowing line segment cannot be ruled out. Meanwhile farther north...narrow line of convection is progged to fire later the afternoon along a stagnant surface boundary extending from south-central Neb into west-central IA. Activity will expand then in areal coverage mainly over northeast Neb/west-central IA toward mid evening. Steep mid-level lapse rates topping moisture rich boundary layer suggest severe hail producers are quite probable. In addition...a heavy rain threat will be in place as well tonight. The last several runs of both NAM/GFS show continuity advertising a high degree of precipitation efficiency consisting of deep warm cloud layer/strong moist low level inflow...and 30-40 microbars of omega coincident to PWS approaching 2" Wednesday/Wednesday evening...core of southwest shortwave trof will lift right over the CWA and bring wrap around precip mainly over the northern CWA. Precip chances continue Thursday afternoon through Friday associated with a large and relatively slow moving upper low/several impulses exiting the Rockies. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 16 2017 Precip chances continue into the early part of next weekend accompanied by a noticeable cooling trend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1207 PM CDT Tue May 16 2017 Gusty south winds will continue this afternoon across eastern Nebraska with scattered-broken clouds at around FL040. Thunderstorms are expected to form to the west this afternoon before moving into the area this evening. Short-term model guidance remains in good agreement in suggesting that a bowing line of storms will affect the Lincoln and Omaha areas between about 01 and 04z. As such, a mention of strong wind gusts have been included in the TAFs during that time frame. Otherwise, expect episodic showers and thunderstorms overnight into Wednesday morning with the potential for more widespread MVFR ceilings developing late tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Mead
Hazardous weather outlook, May 16, 4:22 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 422 PM CDT Tue May 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 422 PM CDT Tue May 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY A highly unstable and moist environment will be in place to promote severe thunderstorm development late this afternoon before increasing in areal coverage through the evening. The primary severe weather threat along and south of I-80 will be damaging wind gusts with the potential for an isolated tornado. For areas north of I-80...the main threat will be large hail and damaging winds. In addition...the possibility for heavy rainfall and localized flooding is quite high in association with more intense thunderstorms. Even though the severe weather will likely come to a close around midnight, the threat for flooding will continue with showers and thunderstorms across the region later tonight. Thunderstorms will also be possible again on Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY The chance of thunderstorms will extend into Wednesday evening and again Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will liklely be needed late this afternoon and tonight. Fobert
In the hours before
Local storm report, May 16, 6:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
629 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL LINCOLN 40.82N 96.69W
05/16/2017 E1.00 INCH LANCASTER NE PUBLIC
40TH AND OLD CHENEY
&&
KGROSSLocal storm report, May 16, 6:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 15 W OMAHA 41.26N 96.30W
05/16/2017 E1.00 INCH DOUGLAS NE TRAINED SPOTTER
LAKE ZORINSKY AREA
&&
DFOBERTLocal storm report, May 16, 6:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
636 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OMAHA 41.26N 96.01W
05/16/2017 E1.00 INCH DOUGLAS NE PUBLIC
178TH AND HARRISON
&&
KGROSSLocal storm report, May 16, 6:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OMAHA 41.26N 96.01W
05/16/2017 E1.00 INCH DOUGLAS NE EMERGENCY MNGR
QUARTERS REPORTED AT 124TH AND CENTER AND 144TH AND
PACIFIC
&&
KGROSSLocal storm report, May 16, 6:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
640 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL OMAHA 41.26N 96.01W
05/16/2017 E1.00 INCH DOUGLAS NE PUBLIC
132ND AND GILES
&&
KGROSSLocal storm report, May 16, 6:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
643 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 2 WNW FORT CALHOUN 41.47N 96.06W
05/16/2017 M70 MPH WASHINGTON NE TRAINED SPOTTER
70MPH WINDS RECORDED BY AUTOMATED WEATHER STATION.
&&
KGROSSThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 45 min |
| May 16, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Mills, Pottawattamie | 42 min |
| May 16, 6:37 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona, Pottawattamie, Shelby | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.